Pennsylvania, 2006

Winter Storm in Pennsylvania, February 5, 2006

February 5, 2006 · NWS CLE · 3 events in 3 counties and zones

An area of low pressure moved from eastern Kentucky across eastern Ohio on February 4th. Rain associated with the low spread across western Pennsylvania on the 4th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved from eastern Kentucky across eastern Ohio on February 4th. Rain associated with the low spread across western Pennsylvania on the 4th. Eventually enough cold air worked in behind the low to change the rain over to snow in Erie and Crawford Counties. This occurred around midnight on the 5th. The snow became lake enhanced and picked up in intensity during the morning hours of the 5th. Visibilities at times were near zero with snowfall rates in excess of an inch per hour. Very gusty westerly winds accompanied the snow and caused much blowing and drifting. The snow eventually tapered to flurries during the late evening hours of the 5th. 6 to 12 inches of snow fell on much of Erie and Crawford Counties. A maximum of 12.3 inches was reported at Erie International Airport. Dozens of accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 4, 8:09 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Feb 4, 8:09 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
809 PM EST SAT FEB 4 2006

.SHORT TERM UPDATE (OVERNIGHT)...
UPDATING TO TRIM BACK WINTER STORM WARNING TO AN ADVISORY FROM
TOLEDO TO FINDLAY...AND SOUTHEASTWARD TO MARION AND MOUNT VERNON.
AXIS OF HEAVIEST SNOW IS ROTATING THROUGH EXTREME NORTHERN OHIO AT
THE MOMENT...THINK WARNING IS STILL OK FROM SANDUSKY TO MANSFIELD
AND POINTS NORTHEAST...BUT DIMINISHING REFLECTIVITY ON RADAR AS WELL
AS LIGHT ACCUMULATION REPORTS UPSTREAM MEANS THAT THESE LOCATIONS
WILL SEE ONLY 2-4 OR 3-5 INCHES INSTEAD OF CLOSER TO 6 INCHES.

MINOR TWEAKS TO TEMPS AND ACCUMULATIONS...UPDATES OUT SHORTLY...

&&

.AVIATION(00Z-24Z)...
SFC LOW NR LAKE COUNTY OH BASED ON RADAR CIRCULATION.  KCLE NOW ON
THE BACK (COLD) SIDE OF THE SYSTEM AND XPC RAIN TO MIX WITH SNOW AT
ISSUE TIME...CHANGING TO PREDOMINANT SNOW BY 01Z. RADAR SHOWS
EXPANDING 25 TO 30 DBZ FM THE ISLANDS SE THRU KMFD WHICH REPRESENTS
A MODERATE TO HEAVY SNOW BAND.  THIS WILL ROTATE THRU KCLE SO XPC A
PD OF SEVERAL HOURS THIS EVG OF MOD TO HVY SNOW.  BROUGHT CHC INTO
CAK AROUND 04Z AND YNG 04-06Z.  KERI SHOULD BE LAST TO CHG AROUND
08Z.  ETA SHOWS PLENTY OF LIFT ACRS THE AREA SUNDAY ESPECIALLY KCLE
EAST.  WILL CONTINUE SNOW AND IFR CIGS THRU THE MORNING EAST HALF OF
THE AREA WITH MVFR CIGS WEST HALF.  XPC MVFR CIGS SUNDAY AFTERNOON.
SNOW SHOULD TAPER AND ALLOW VSBYS TO IMPROVE TO AT LEAST MVFR MOST
PLACES.  KCLE AND KERI WL KP LOWER DUE TO LAKE.  BEHIND THE SYSTEM
WINDS WILL ALSO INCRS.  CRNTLY ACRS INDIANA AND POINTS WEST GUSTS
ARE ONLY IN THE 20-25KT RANGE BUT AS COLD ADVN INCREASES ACRS THE
AREA XPC LOW LVLS TO BECOME MORE UNSTBL AND WE SHOULD START TO MIX
DOWN HIGHER WINDS.  THIS SHOULD BE MAXIMIZED SUNDAY AS MID LVLS COOL
FURTHER AND BUFKIT EVEN SHOW THE PSBLTY OF +40KTS MOMENTUM XFER.  WL
HOLD MAX GUSTS TO 35 KTS OR SO FOR NOW WHICH IS ABV CRNT GUIDANCE
NUMBERS.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
LOW PRESSURE NEAR ZZV WITH 3 HOUR HT FALLS JUST NORTH OF ERIE PA.
CURRENT RAIN/SNOW LINE SOMEWHERE BETWEEN SANDUSKY AND LORAIN...TO
JUST EAST OF COLUMBUS.

FOR TONIGHT WESTERN OHIO SNOW WILL CONTINUE SOME SNOW BANDING
PRODUCING SOME MODERATE SNOW...GENERALLY 3-6 INCHES OF SNOW EXPECTED
WRN OH TONIGHT.  SNOW WILL QUICKLY END THERE IN THE MORNING WITH AN
ADDITIONAL INCH OR LESS POSSIBLE.

NE OH AND NW PA WILL GRADUALLY TRASNSITION FROM RAIN TO SNOW THIS
EVENING...WITH OVERNIGHT SNOWS OF 3-5 IN THE SNOW BELT AND 2-4
ELSEWHERE.  SNOW WILL END BY EARLY AFTERNOON EVERYWHERE BUT THE
SNOWBELT.  WITH 850 TEMPS DROPPING TO -12 TOMORROW LAKE EFFECT SNOWS
WILL DEVELOP.  PRETTY SHEARED ENVIRONMENT TO BEGIN WITH WITH SFC
WIND FROM THE SW AND WINDS ABOVE 925 FROM THE W-NW...BUT BY SUNDAY
EVENING A PREDOMINATELY WESTERLY FLOW WILL DEVELOP THAT WILL
CONTINUE THROUGH MONDAY.
&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
WINTER HAS RETURNED...LONG WAVE TROUGH DEVELOPS ACROSS EASTERN US BY
THURSDAY...WITH A SERIES OF SHORT WAVES MOVING THROUGH THE TROUGH.
TIMING THE SHORT WAVES IS THE FORECAST PROBLEM TODAY.  BASICALLY CHC
POPS CONTINUE THURSDAY THROUGH SAT.   COLDEST AIR OF THE YEAR WILL
REMAIN ENTRENTCHED THROUGH THE END OF THE FORECAST PERIOD.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...WINTER STORM WARNING AND ADVISORY FOR THE AREA.
.PA...WINTER STORM WARNING TONIGHT THROUGH MONDAY.

&&

SHORT TERM...LEINS/DJB
LONG TERM...DJB
AVIATION...TK
Hazardous weather outlook, Feb 4, 6:19 AM EST, 17 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
619 AM EST SAT FEB 4 2006

OHZ003-006>010-017>020-027>030-036-037-051130-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-
619 AM EST SAT FEB 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING THROUGH TONIGHT. THE RAIN WILL CHANGE TO SNOW
THIS MORNING AND THE SNOW BY DAYBREAK SUNDAY COULD RANGE FROM 4 TO
8 INCHES. IT WILL BE WINDY TONIGHT WITH BLOWING AND DRIFTING SNOW
CAUSING POOR DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME BLOWING AND DRIFTING SNOW WILL PERSIST ON SUNDAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OHZ021>023-031>033-038-047-051130-
SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-MAHONING-HOLMES-KNOX-
619 AM EST SAT FEB 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO AND NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT AS 2 TO 5
INCHES OF SNOW MAY FALL. RAIN TODAY COULD BE UP TO AN INCH AND
CAUSE SOME PONDING OF WATER ON ROADS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME BLOWING AND DRIFTING SNOW MAY OCCUR ON SUNDAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OHZ011>014-089-PAZ001>003-051130-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
619 AM EST SAT FEB 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING FOR TONIGHT AS 4 TO 6 INCHES OF SNOW COULD
FALL ALONG WITH SOME BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINTER STORM WARNING CONTINUES AS LAKE EFFECT SNOW SHOWERS AND
SQUALLS DEVELOP. GUSTY WINDS WILL CONTINUE CAUSING BLOWING AND
DRIFTING SNOW. SOME LOCATIONS COULD ACCUMULATE UP TO 2 FEET OF
SNOW BY MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-051130-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
619 AM EST SAT FEB 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE WARNING THROUGH LATE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KIELTYKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Crawford

When
February 5, 12:00 AM EST to 11:00 PM EST
Where
Crawford forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Winter Storm, Northern Erie

When
February 5, 12:00 AM EST to 11:00 PM EST
Where
Northern Erie forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Winter Storm, Southern Erie

When
February 5, 12:00 AM EST to 11:00 PM EST
Where
Southern Erie forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492369, 5492370, 5492371.